advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Houston, Texas, USA:

My 4 year old son started vomiting early one Friday morning and continued throughout the day. He could not hold anything down. During the early morning hours on Saturday he took a trip to the ER. He was wheezing and very lethargic. The triage nurse immediately checked his blood glucose and it was at 262 mg/dl [14.6 mmol/L]. She rushed him back to a room and they got to work.

Within in an hour I was informed that my son had type 1 diabetes and was in severe DKA. He spent a couple of days in the hospital and now gets two insulin injections a day. His dosage is extremely low I think (8 total units in the morning and 2 total units in the evening). Is it possible that he was misdiagnosed? Anyone who has been vomiting for 24 hours would have an elevated blood glucose level and test positive for ketones. So how can I be sure that his diagnosis was accurate? He has not had anymore issues with high glucose levels. In fact, we are having to stay on him to eat so he doesn't suffer from hypoglycemia. Am I just in denial, or do you think I should get a second opinion?

Answer:

While 8 units is not a lot of insulin, it may be appropriate for a 4 year old child.

There is rarely the situation where a second opinion is not appropriate. I do think your son has diabetes, however.

You are right poor intake of food can lead to ketone formation. LARGE amounts of ketones can lead to vomiting. However, not being able to keep anything down should not lead to elevations in glucose.

And neither of these issues should lead to ACID accumulation. You indicated that your son was in "DKA" Diabetic Ketoacidosis. That has fairly specific criteria for diagnosis. If had glucose elevated > 250 mg/dl [13.4 mmol/L], AND had ketones in the blood or urine AND had acids detected in the blood (typically reflected by a serum bicarbonate or a proxy of 15 or less), that defines DKA.

In addition, your doctors likely measured a test called the HbA1c, which reflects average glucose levels over the prior 8-12 weeks. If this was elevated, it really tells you the diagnosis of elevated blood glucoses was present for several weeks.

Many children, shortly after the diagnosis is made and started on insulin, can taper their insulin doses downward. The pancreas gets a bit of a "second wind" and produces insulin a little bit better. This is often called the diabetes "honeymoon."

Please talk with your Certified Diabetes Educators about these issues. Your pediatric endocrinologist will likely not be insulted if you get a confirmatory 2nd opinion. Be careful that your insurance company will pay or you may get stuck with the bill.

DS

DTQ-20031207145723
Original posting 8 Jan 2004
Posted to Diagnosis and Symptoms and Honeymoon

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.